Newly Published
Images in Anesthesiology  |   June 2020
E-cigarette and Vaping-associated Lung Injury: What’s Lurking Inside!
Author Notes
  • From the Children’s Hospital of Philadelphia, Department of Anesthesiology and Critical Care Medicine, Perelman School of Medicine (E.M.E., A.Y.W., R.B.L.), and Heart and Vascular Intensive Care Unit, Penn-Presbyterian Medical Center (C.R.F.), University of Pennsylvania, Philadelphia, Pennsylvania.
  • Correspondence: Address correspondence to Dr. Elliott: Elliotte1@email.chop.edu
Article Information
Images in Anesthesiology / Respiratory System
Images in Anesthesiology   |   June 2020
E-cigarette and Vaping-associated Lung Injury: What’s Lurking Inside!
Anesthesiology Newly Published on June 3, 2020. doi:https://doi.org/10.1097/ALN.0000000000003397
Anesthesiology Newly Published on June 3, 2020. doi:https://doi.org/10.1097/ALN.0000000000003397
Image A shows bronchoalveolar lavage fluid from an intubated patient with severe lung injury due to electronic cigarette and vaping-associated lung injury which required extracorporeal support. Note the congealed mass, which based on color and viscosity likely represents bronchial deposits of vitamin E acetate.
Vitamin E acetate in bronchoalveolar lavage fluid has been identified by investigators at the Centers for Disease Control and Prevention as a potential cause of the acute lung injury in critically ill patients with electronic cigarette and vaping-associated lung injury.1  Vitamin E acetate is a known diluent in nonregulated and illicit tetrahydrocannabinol, the psychotropic agent in marijuana–vape cartridges. Vitamin E acetate has gained popularity as an additive since late 2018 because of its color and viscosity, which mimic that of tetrahydrocannabinol. In contrast, vitamin E acetate has not been found in nicotine vape cartridges.2